Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 140, NWS Twin Cities, MN

July 2, 2008Kanabec County, Mille Lacs County, Morrison County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 2, 2008, 1:40 AM CDT for Kanabec County, Mille Lacs County, Morrison County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2008, 1:40 AM CDT (06:40 UTC)
Expired
Jul 2, 2008, 2:45 AM CDT
In force
65 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN

The radar

The Duluth radar (KDLH), 126 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:25 AM CDTHAIL 0.757 Nnw Ogilvie, MNSPOTTER ALSO REPORTS WINDS GREATER THAN 50 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 020641
SVRMPX
MNC065-095-097-020745-
/O.NEW.KMPX.SV.W.0140.080702T0640Z-080702T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
140 AM CDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MORRISON COUNTY IN CENTRAL MINNESOTA...  
  NORTHERN MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA...  
  KANABEC COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 245 AM CDT

* AT 139 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 10 MILES
  NORTHWEST OF HILLMAN...OR ABOUT 18 MILES SOUTHEAST OF BRAINERD...
  AND MOVING EAST AT 41 MPH.

* SOME LOCATIONS INCLUDE...
  HILLMAN...
  VINELAND...
  ONAMIA...
  WAHKON...
  ISLE...
  WARMAN...
  MORA...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4583 9331 4592 9398 4624 9380 4623 9345
      4622 9341 4617 9340 4617 9317 4615 9310
TIME...MOT...LOC 0640Z 290DEG 36KT 4613 9397

$$
2 follow-up statements
000 
WWUS53 KMPX 020716
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
216 AM CDT WED JUL 2 2008

MNC097-020726-
/O.CAN.KMPX.SV.W.0140.000000T0000Z-080702T0745Z/
MORRISON MN-
216 AM CDT WED JUL 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORRISON COUNTY
IS CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD  MOVED OUT OF THE WARNED AREA. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4583 9331 4590 9375 4623 9372 4623 9345
      4622 9341 4617 9340 4617 9317 4615 9310
TIME...MOT...LOC 0716Z 290DEG 36KT 4601 9348

$$

MNC065-095-020745-
/O.CON.KMPX.SV.W.0140.000000T0000Z-080702T0745Z/
MILLE LACS MN-KANABEC MN-
216 AM CDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR KANABEC AND NORTHERN MILLE LACS COUNTIES...

AT 211 AM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH.  THE SEVERE STORM WAS LOCATED 6 MILES SOUTHEAST OF ONAMIA...
AND MOVING EAST AT 41 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WARMAN...BAYVIEW...WAHKON...
ONAMIA...MORA AND ISLE.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4583 9331 4590 9375 4623 9372 4623 9345
      4622 9341 4617 9340 4617 9317 4615 9310
TIME...MOT...LOC 0716Z 290DEG 36KT 4601 9348

$$
000 
WWUS53 KMPX 020742
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
240 AM CDT WED JUL 2 2008

MNC095-020750-
/O.CAN.KMPX.SV.W.0140.000000T0000Z-080702T0745Z/
MILLE LACS MN-
240 AM CDT WED JUL 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MILLE LACS COUNTY IS
CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD MOVED OUT OF THE WARNED AREA. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4602 9319 4601 9320 4583 9331 4585 9343
      4595 9344 4615 9328 4617 9317 4615 9310
TIME...MOT...LOC 0740Z 290DEG 36KT 4593 9316

$$

MNC065-020745-
/O.CON.KMPX.SV.W.0140.000000T0000Z-080702T0745Z/
KANABEC MN-
240 AM CDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR WESTERN AND CENTRAL KANABEC COUNTY...

AT 239 AM CDT...THE SEVERE STORM WAS LOCATED 7 MILES NORTHEAST OF MORA...OR
ABOUT OVER QUAMBA...AND MOVING EAST AT 41 MPH.  NICKEL SIZE HAIL AND WIND 
GUSTS TO 60 MPH CAN BE EXPECTED FROM THE STORM.

OTHER LOCATIONS IN THE WARNING INCLUDE WARMAN AND MORA.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4602 9319 4601 9320 4583 9331 4585 9343
      4595 9344 4615 9328 4617 9317 4615 9310
TIME...MOT...LOC 0740Z 290DEG 36KT 4593 9316

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:30 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 1, 10:30 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1030 PM CDT TUE JUL 1 2008

.UPDATED FOR AVIATION DISCUSSION BELOW...

.DISCUSSION...

COLD FRONT STRETCHING FROM WESTERN ONTARIO THROUGH ND AT MID
AFTERNOON. QUITE AN IMPRESSIVE AREA OF SMOKE SEEN IN THE VISIBLE
IMAGERY NORTH OF THE FRONTAL BOUNDARY FROM THE FIRES IN NORTHERN
SASKATCHEWAN. THE FRONT IS MOVING SLOWLY SOUTHWARD AND NOT
EXPECTED TO CLEAR THE SOUTHERN FA UNTIL EARLY WEDNESDAY
AFTERNOON.

CURRENT LAPS UA ANALYSIS SHOWING +11 DEG C AIR COVERING FAR
WESTERN MN ATTM. +10 DEG AIR EXPECTED INTO THE TWIN CITIES BY THIS
EVENING. AS A RESULT...LAPS PROFILE SHOWING CIN UP THROUGH ABOUT
600MB WITH SEVERAL HUNDRED J/KG OF CAPE ABOVE. RUC PROFILE
FORECASTS SHOW THE MID LEVEL WARMING WANING BETWEEN 03Z AND 06Z
WITH POSITIVE CAPE VALUES INCREASING. THE LOW LEVEL WIND FIELD
MAXIMIZES AROUND 45 KNOTS NEAR KDLH AND NORTHERN WI BY 06Z.
HENCE...EXPECT STORMS UP NORTH THIS EVENING...ESPECIALLY DLHS
CWA...WITH THE ACTIVITY DROPPING SOUTHWARD ACROSS WI AND EAST
CENTRAL MN OVERNIGHT. SHEAR VALUES SUPPORT SEVERE STORMS TO THE
NORTH OF THE TWIN CITIES TONIGHT. SREF PRECIP PROBABILITIES
HIGHEST OVERNIGHT ACROSS THE WI CWA AND HAVE INDICATED SOME LIKELY
POPS FOR THE 06Z-12Z TIME FRAME.

THE COLD FRONT SHOULD BE EAST AND SOUTH OF A LINE FROM KEAU TO
KAEL BY 18Z ON WEDNESDAY WITH HIGH PRESSURE BUILDING IN FROM THE
NORTHWEST. ACTIVE WEATHER EXPECTED TO THE SOUTH AND EAST OF THE
FRONT WEDNESDAY AFTERNOON. THE SYSTEM OF HIGH PRESSURE WILL SETTLE
OVER THE LOCAL AREA ON THURSDAY AND THEN DRIFT SLOWLY SOUTHEAST
THROUGH SATURDAY.

A NEW COLD FRONT WILL BE PUSHING ACROSS THE NORTHERN PLAINS ON
SUNDAY. VERY WARM MID LEVEL AIR (+14 DEG C) SHOWN BY THE GFS AND
ECMWF SPREADING ACROSS THE CWA ON SUNDAY...WHICH SHOULD CAP ANY
THUNDERSTORM ACTIVITY FROM DEVELOPING UNTIL SUNDAY NIGHT. THE COLD
FRONT IS PROJECTED TO MOVE SLOWLY SE ACROSS THE FA ON MONDAY.
A ROUND OF STORMS POSSIBLE SUNDAY NIGHT/EARLY MONDAY AND THEN
AGAIN MONDAY AFTERNOON AND EVENING. SMALL POPS KEPT IN THE
FORECAST FOR SOUTHERN AND WESTERN MN ON TUESDAY WITH SOME QUESTION
ON HOW FAR SOUTH THE FRONT WILL GO BEFORE BECOMING STATIONARY.

&&

.AVIATION... /06Z TAF ISSUANCE/

SFC CDFNT DROPPING SLOWLY SOUTH THIS EVENING...FROM NEAR KELO-KDTL
AT 04Z.  ISOLD CONVECTION ON THE BACK END OF THE STRONG FORCING
/UPPER TROF OVER SOUTHERN CANADA/NORTHEAST MN. EXPECT BEST
CONVECTIVE POTENTIAL MOVING ACROSS EASTERN PORTION OF FA THROUGH
12-14Z.  WILL HOLD ONTO TEMPO TSRA/BRIEF MVFR VSBYS AT
KSTC-KMSP-KRNH AND KEAU.  FNT SHOULD DROP SOUTH OF REGION BETWEEN
15-18Z...WITH PERHAPS SOME CAA CUMULUS AND GUSTY NORTHWEST WINDS
DEVELOPING IN THE WAKE OF THE FRONT.  EXPECT WINDS TO DIMINISH LATE
AFTERNOON...AND CUMULUS TO DISSIPATE AROUND SUNSET OVER MAINLY
EASTERN AREAS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, Jul 1, 10:57 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 PM CDT TUE JUL 1 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1050 PM CDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE OUTLOOK AREA
OVERNIGHT ALONG A COLD FRONT. THERE IS A SLIGHT RISK THAT SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE IN CENTRAL MINNESOTA AND
ALONG AND NORTH OF THE U.S. HIGHWAY 8 CORRIDOR IN WESTERN
WISCONSIN. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WILL
BE LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER
WILL DIMINISH WITH EACH PASSING OVERNIGHT HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL MINNESOTA AND
ADJOINING AREAS OF WEST CENTRAL WISCONSIN WEDNESDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THESE AREAS
WITH A SLIGHT CHANCE OF THEM PRODUCING LARGE HAIL AND DAMAGING
WINDS BEFORE EXITING THE OUTLOOK AREA EARLY WEDNESDAY AFTERNOON.

HIGH PRESSURE WILL BUILD ACROSS THE AREA BY WEDNESDAY NIGHT WITH
QUIET WEATHER EXPECTED THROUGH SATURDAY. THE NEXT THREAT FOR
THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA SUNDAY NIGHT AND
MONDAY AS A COLD FRONT PUSHES SOUTHEAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION REMAINS POSSIBLE OVERNIGHT IN CENTRAL
MINNESOTA AND ALONG AND NORTH OF THE U.S. HIGHWAY 8 CORRIDOR IN
WEST CENTRAL WISCONSIN.

MDB/MTF

In the hours before

Local storm report, Jul 2, 12:35 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1235 AM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             1 N BERTHA              46.28N 95.06W
07/02/2008  M1.75 INCH       TODD               MN   LAW ENFORCEMENT

&&

KME
Special weather statement, Jul 2, 1:20 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
120 AM CDT WED JUL 2 2008

MNZ043-044-050-020715-
BENTON-MILLE LACS-MORRISON-
120 AM CDT WED JUL 2 2008

...SIGNIFICANT WEATHER ALERT FOR BENTON...MILLE LACS AND MORRISON
COUNTIES UNTIL 215 AM CDT...

AT 116 AM CDT...NATIONAL WEATHER SERVICE  RADAR WAS TRACKING
POTENTIALLY SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF BRAINERD TO 4 MILES SOUTH OF RANDALL. THESE STORMS WERE
MOVING EAST AT 42 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  VINELAND.
  HILLMAN.
  MORRILL.
  ISLE.

IF ON OR NEAR LAKE MILLE LACS...GET OFF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DONT BE CAUGHT ON THE WATER
IN A THUNDERSTORM

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:10 AM CDTSevere Thunderstorm WarningMPXTodd65 min
Jul 2, 12:53 AM CDTSevere Thunderstorm WarningMPXMorrison67 min
Jul 2, 2:39 AM CDTSevere Thunderstorm WarningMPXKanabec36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.